MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1660
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/06/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact at the proximal end of the pusher assembly.The pusher assembly was fractured approximately 5.0 cm from the proximal end.The pusher assembly had bends and kinks approximately 27.0 cm, 58.0 cm, 83.0 cm, 85.0 cm, 99.0 cm, 101.5 cm, 103.0 cm and 124.0 cm from the proximal end.The proximal constraint sphere was intact with the distal detachment tip (ddt) of the pusher assembly.The embolization coil had offset coil winds on the proximal end of the coil.The introducer sheath was returned on the embolization coil distal to the ddt.The introducer sheath was removed from the pc400 distally.The pusher assembly was fractured and the introducer sheath could not be reloaded onto the pusher and, therefore, the pc400 could not be functionally tested.Conclusions: evaluation of the returned pc400 revealed that the introducer sheath was advanced distal to the ddt of the pusher assembly.The complaint stated that the pc400 could not advance beyond its starting position within the introducer sheath.Based on the returned condition, the root cause of the inability to advance the pc400 out of its sheath could not be determined.Further evaluation revealed a fracture and bends along the pusher assembly.These damages are likely incidental to the reported complaint and may have occurred during packaging for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the subclavian artery using penumbra coil 400s (pc400s).During the procedure, the physician successfully advanced three coils through a non-penumbra microcatheter into the target vessel.While attempting to advance a pc400 as the fourth coil, the physician felt resistance and was unable to advance the pc400 beyond its starting position within the introducer sheath.The pc400 was therefore removed and was not used in the procedure.The procedure was completed using three other pc400s and another coil, with the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8238429
Report Number3005168196-2019-00051
Device Sequence Number16714274
Product Code HCG
UDI-Device Identifier00814548010724
UDI-Public00814548010724
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/12/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/19/2025
Device Catalogue Number4002C1660
Device Lot NumberF77804
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/19/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/12/2018
Initial Report FDA Received Date01/10/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005